Iowa, 2004

Hail in Iowa, May 2, 2004

May 2, 2004 · NWS DVN · 6 events in 3 counties and zones

An upper level disturbance combined with freezing levels around 4400 ft AGL allowed thunderstorms to develop that were prolific hail producers due to their slow movement. 70 inch hail were reported that accumulated several inches deep, especially on roads that led to slick driving conditions and necessitated the calling out of snow plows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance combined with freezing levels around 4400 ft AGL allowed thunderstorms to develop that were prolific hail producers due to their slow movement. Numerous reports of 0.25 to 0.70 inch hail were reported that accumulated several inches deep, especially on roads that led to slick driving conditions and necessitated the calling out of snow plows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 3:21 AM CST, 4 hours 53 minutes earlier.

Area forecast discussion, May 2, 3:21 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 AM CDT SUN MAY 2 2004

.SYNOPSIS...SKIES ARE CLEAR TO PARTLY CLOUDY ACROSS THE FA THIS
MORNING...WITH PATCHY FOG MAINLY ALONG AND EAST OF THE MISSISSIPPI.
ISOLATED SHOWERS LINGER NORTHWEST IN ASSOCIATION WITH A VORT MAX.
AT THE SURFACE...A WEAK TROF EXTENDS ACROSS THE AREA FROM NORTHWEST TO
SOUTHEAST.  AT 500MB...A SHARP 500MB TROF EXTENDS FROM A NORTHERN
WISCONSIN LOW ACROSS CENTRAL IOWA AND MISSOURI.

.SHORT TERM...(TODAY AND TONIGHT) PRIMARY FORECAST CONCERNS ARE TWO-
FOLD. FIRST IS THE CHANCE OF SHOWERS AND ISOLATED THUNDER TODAY
WITH SMALL HAIL AS THE 500MB COLD POOL COMES OVERHEAD.  SECOND IS COLD
SURFACE TEMPS TONIGHT...ESPECIALLY NORTH...AND A RESULTING FREEZE
WARNING.

A STRONG 500MB COLD POOL COMES OVERHEAD MIDDAY...AND WILL PRODUCE
STRONG 850-700 AND 700-500 LAPSE RATES MIDDAY TIL 6 PM ON THE ORDER OF
8 TO 9.  CAPES WILL BE AROUND 500 SOUTH...A LITTLE LESS NORTH...WITH
LIS NEAR -4 SOUTH AND A LITTLE LESS NORTH.  VVS WILL BE STRONG MIDDAY
AND AFTERNOON...MAINLY SOUTH.  THE RESULT WILL BE SHOWERS WITH ISOLATED
THUNDER POSSIBLE...AND THE CHANCE OF SMALL HAIL PER UPSTREAM OBS
YESTERDAY. NUISANCE FUNNELS CAN NOT BE RULED OUT EITHER...WITH THE TROF
ACROSS THE AREA ACTING AS A FOCUS.  THE TROF WILL DRIFT SOUTH ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA IN THE AFTERNOON.

TONIGHT...THE COLD POOL ALOFT WILL MOVE EAST OF THE FA IN THE EVENING.
CLOUDS WILL CLEAR AFTER MIDNIGHT NORTH...ESPECIALLY NORTHWEST...AS THE
500MB TROF MOVES EAST. WINDS WILL DIE NORTH...AND WITH DEW POINTS IN
THE MID TO UPPER 20S NORTH...SHOULD SEE TEMPS IN THE UPPER 20S TO
AROUND 30 NORTHWEST...AND AROUND 30 NORTHEAST...PROMPTING A FREEZE
WARNING.  ...REA...

&&

.LONGER TERM...(MONDAY THROUGH SUNDAY) SURFACE RIDGE MOVES EAST OF THE
AREA MONDAY ALLOWING RETURN WAA FLOW TO DEVELOP. STRENGTH OF LIFT MAY BE
ENOUGH TO ALLOW SOME SHRA ALONG THE HIGHWAY 20 CORRIDOR MONDAY NIGHT.
NEXT FRONT ARRIVES TUESDAY AFTERNOON/EVENING WHICH SHOULD BRING ANOTHER
CHANCE OF PRECIP TO THE AREA. THIS FRONT ALSO SIGNALS A CHANGE FROM THE
CURRENT COOL WEATHER TO MUCH WARMER WEATHER FOR THE REGION. POTENTIAL
THERE TO SEE SOME TYPE OF MCS ACTIVITY THE SECOND HALF OF THE WEEK.
POTENTIAL THERE FOR THURSDAY NIGHT/FRIDAY WITH MAYBE A DECAYING ONE ON
SATURDAY. SATURDAY NIGHT STILL SOMEWHAT UNCLEAR BUT WILL LEAVE CURRENT
FORECAST AS IS.    ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING TONIGHT FOR NORTHWEST TWO TIERS OF COUNTIES.
IL...FREEZE WARNING TONIGHT FOR NORTHERN TIER OF COUNTIES.
MO...NONE.

&&

REA/08
Hazardous weather outlook, May 2, 4:12 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 AM CDT SUN MAY 2 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-030812-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
512 AM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES ALOFT TODAY WILL TRIGGER SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON...WITH SMALL HAIL POSSIBLE.   A TROF
ACROSS THE AREA COULD PROVIDE THE FOCUS FOR ISOLATED FUNNEL CLOUDS OF
THE NUISANCE VARIETY. THESE FUNNELS ARE TYPICALLY SHORT LIVED AND
RARELY TOUCHDOWN. THE PRIMARY THREAT WILL NEAR AND SOUTH OF INTERSTATE
80.

TEMPERATURES TONIGHT WILL FALL INTO THE UPPER 20S NORTHWEST OF A LINE
FROM CEDAR RAPIDS TO DUBUQUE...WITH 30 TO 32 DEGREES FROM IOWA CITY TO
CLINTON TO FREEPORT.  A FREEZE WARNING IS IN EFFECT FOR TONIGHT FOR
NORTHERN AREAS.  FURTHER SOUTH...TO AROUND INTERSTATE 80...SCATTERED
FROST IS POSSIBLE...WITH ISOLATED FROST ALSO POSSIBLE SOUTH TO
BURLINGTON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...AND
AGAIN THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

REA/08

In the hours before

Local storm report, May 2, 8:13 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             6 NNW NORTH HENDERSON   41.17N 90.52W
05/02/2004  0.50 INCH        MERCER             IL   TRAINED SPOTTER

&&

LE

The radar

The Quad Cities radar (KDVN), 25 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Scott

When
May 2, 8:14 AM CST to 8:34 AM CST
Where
Scott County, Le Claire
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -90.283

Accumulated 2 inches deep

Hail, Jones

When
May 2, 11:25 AM CST to 11:40 AM CST
Where
Jones County, 2 mi N of Martelle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -91.367

Accumulated 1-2 inches deep on roads

Hail, Cedar

When
May 2, 11:43 AM CST to 11:50 AM CST
Where
Cedar County, Cedar Vly
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.733, -91.250

Reported by KCRG TV

Hail, Jones

When
May 2, 11:47 AM CST to 11:54 AM CST
Where
Jones County, 1 mi S of Martelle
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -91.367

Accumulated 2 inches deep

Hail, Jones

When
May 2, 11:47 AM CST to 11:53 AM CST
Where
Jones County, 3 mi E of Martelle
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.017, -91.317

Also reported by spotters

Hail, Scott

When
May 2, 1:00 PM CST to 1:15 PM CST
Where
Scott County, 2 mi NE of Parkview
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.717, -90.550

Accumulated 1-2 inches deep on Glynns Creek Golf Course

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405578, 5405579, 5405582, 5405580, 5405581, 5405583.